Nonlinear Dynamics

, Volume 67, Issue 1, pp 641–658

Periodic solutions of nonlinear delay differential equations using spectral element method

  • Firas A. Khasawneh
  • David A. W. Barton
  • Brian P. Mann
Original Paper

DOI: 10.1007/s11071-011-0017-3

Cite this article as:
Khasawneh, F.A., Barton, D.A.W. & Mann, B.P. Nonlinear Dyn (2012) 67: 641. doi:10.1007/s11071-011-0017-3
  • 215 Downloads

Abstract

We extend the temporal spectral element method further to study the periodic orbits of general autonomous nonlinear delay differential equations (DDEs) with one constant delay. Although we describe the approach for one delay to keep the presentation clear, the extension to multiple delays is straightforward. We also show the underlying similarities between this method and the method of collocation. The spectral element method that we present here can be used to find both the periodic orbit and its stability. This is demonstrated with a variety of different examples, namely, the delayed versions of Mackey–Glass equation, Van der Pol equation, and Duffing equation. For each example, we show the method’s convergence behavior using both p and h refinement and we provide comparisons between equal size meshes that have different distributions.

Keywords

Nonlinear equations Delay differential equations Spectral element 

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  • Firas A. Khasawneh
    • 1
  • David A. W. Barton
    • 2
  • Brian P. Mann
    • 1
  1. 1.Department of Mechanical Engineering and Materials ScienceDuke UniversityDurhamUSA
  2. 2.Department of Engineering MathematicsUniversity of BristolBristolUK

Personalised recommendations